Did you know that seizures/blackouts can be one of the major side effects of taking Tramadol (Ryzolt/Ultram)? And when we are diagnosed with fibromyalgia, CFS/ME and seizures/blackouts seem to be ‘accepted’ as just part of our illness, many of our doctors do not realize that it may be our medication causing this issue. It can also cause Seratonin Syndrome when used alone or with some anti-depressants. All very dangerous stuff. And something you need to know about!
What is Tramadol?
Tramadol is an analgesic used for moderate to severe pain and it stimulates opioid receptors whilst it inhibits noradrenaline and serotonin reuptake. Seizures and serotonin syndrome are amongst the more commonly reported serious adverse reactions attributed to Tramadol in the CARM and the WHO International Drug Monitoring databases.
Concerningly, toxicity from tramadol appears to be due to monoamine uptake inhibition rather than its opioid effects.
Fibromyalgia, CFS/ME and Tramadol
Many of us with fibromyalgia and CFS/ME (and other conditions with severe pain) have been prescribed Tramadol when we find that the usual co-codemol (codeine/paracetamol or Tylenol 3) option isn’t helping us. It is kind of the drug between codeine and the next big step up – morphine – something doctors really don’t like prescribing. Tramadol is the ‘happy medium’ it seems.
Reading the very long list of side effects of Tramadol is SCARY STUFF. It also reads like the list of the 200+ co-existing symptoms of fibromyalgia, CFS/ME. Seriously. It is easy to see how doctors can dismiss the symptoms we are having as it being ‘just your fibro’. The ‘convulsions’ part (read seizures) and fainting are just part of the list, as is joint pain, brain fog, IBS…it is a very long list..one I recommend you read if you are taking Tramadol…
I had been taking Tramadol for several years. I first started out taking the minimum dose and it would knock me right out. The next thing I knew, it wasn’t working – fast forward me being on the max dosage for several years, it wasn’t touching the pain and where it had once knocked me out on a small dose? It wasn’t doing that at all any more at all…
I started to have seizures and blackouts. They would always occur in a situation where I was in severe pain and there was an experience of lights (flashing), noises or even just people talking. It was like my brain was on overload and was unable to process everything at once – so decided to skip town.
I stopped driving. I was unable to sleep. And after waiting a year for the neurologist’s appointment, I was told (minus any investigation) that I had Non-Epileptic Attack Disorder (NEAD). He suggested I get referred for psychiatric help (!!!), I declined.
I knew that this was not a mental health issue. That there was something insidious going on and I needed to get to the root of the issue. This was of course on top of me taking many different medications to try to help me with sleep, anxiety and depression. (In other words, I was on a double whammy of SSRI anti-depressants, which only exacerbate seizures and blackouts when taking Tramadol…).
But what I didn’t know at the time – nor did my neuro or my GP – was that it was the Tramadol causing both these seizures and the insomnia (and several other issues…). I had also increased my risk for seratonin syndrome, to boot.
I Wasn’t Alone…
I just happened to find out that I was not alone in regards to these blackouts and seizures. In fact, far from it! Five of my spoonie (fibromyalgia and CFS/ME) friends were also going through the exact same issues.
And we were all taking Tramadol…
Four of us had our driver’s licenses taken away from us. One of us was put on anti-epileptic medications (without ever being fully investigated for epilepsy, I might add)…
All of us had our lives severely affected by this medication…but the worst part of it all was the realization that our doctors hadn’t picked up on this. And that we had put our trust and faith in our doctors being the ones to guide us, advise us appropriately and ultimately help us.
But they all missed the Tramadol connection.
This is why it is imperative that as patients, we are educated about the medications we are taking! And this ultimately means educating ourselves as much as possible and taking responsibility for our health…because if we don’t, then chances are things exactly like this situation will be missed!
Tramadol and Anti-Depressants
As many people who are in severe pain also struggle with depression, the use of anti-depressants is quite common – together with Tramadol.
The use of Tramadol whilst using SSRI anti-depressants can increase the risk of seizures and seratonin syndrome even more!
Seratonin Syndrome Symptoms:
- Agitation or restlessness
- Dilated pupils
- Rapid heart rate
- Changes in blood pressure and/or temperature
- Heavy sweating
- Loss of muscle coordination or twitching muscles
- Shivering and goose bumps
For more information about this, go here.
What Happened Next…
The six of us who were having seizures (and kissed a good part of our lives goodbye because of them), discussed this with our doctors. We all agreed to try coming off of Tramadol (with help by reducing the dosage slowly to avoid withdrawal – which can be nasty!). For most of us, we had found that the Tramadol had lost it’s efficacy hugely in regards to pain relief as well.
Every single one of us has not had a seizure since discontinuing Tramadol.
Please note I am not a doctor, nor am I recommending you come off your medications. If you are taking medications and wish to come off of them, in order to do this safely, you must gain the advice and help from your doctor. Going off medications cold turkey can be hazardous to your health!
For more information about seizures/blackouts and seratonin syndrome from the use of Tramadol, please go here.
Never assume (or let your doctor assume) that all the different symptoms that you are experiencing is ‘just your fibromyalgia’. It is imperative that you understand the side effects of each of the medications (and suppplements) that you are taking.
The Importance of Tracking
Side effects of meds can sneak up easily on us. Tracking our medication, pain, sleep, moods, fatigue and more is important for us to understand our patterns – and to pinpoint issues that we DO have control over. This is why the FibroMapp app is so helpful, as it can be personalized to fit each user’s requirements to track, monitor, record and create reports.
There is always a root issue causing symptoms. Of course, we don’t know the root cause of fibromyalgia or CFS/ME, however, having medications cause even MORE symptoms and issues isn’t helpful!
Tramadol is a drug that is used a lot for the treatment of pain in fibromyalgia and CFS/ME. And it has a track record of causing seizures and blackouts as well as seratonin syndrome – that obviously our doctors are not as clued up on as they should be and there is a real connection going on here. If you are having seizures/blackouts or experiencing possible seratonin syndrome issues, please discuss this with your doctor promptly. It could actually be your Tramadol causing these issues. Please leave your comments below!